Minnesota, 2022

Hail in Minnesota, September 8 to 9, 2022

September 8 to 9, 2022 · NWS MPX · 4 events in 3 counties and zones

A cluster of thunderstorms that developed along a front across South Dakota, moved eastward across west central, and central Minnesota Thursday evening, and early Friday morning. These storms were mainly non-severe with several reports of pea to dime size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cluster of thunderstorms that developed along a front across South Dakota, moved eastward across west central, and central Minnesota Thursday evening, and early Friday morning. These storms were mainly non-severe with several reports of pea to dime size hail. However, a couple reports of quarter size hail were observed near Madison, over central Lac Qui Parle County, and near Paynesville over Stearns County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 8, 5:57 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 8, 5:57 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT Thu Sep 8 2022

.UPDATED for 00Z Aviation Discussion...
Issued at 641 PM CDT Thu Sep 8 2022

&&

.SHORT TERM...(This evening through Friday night)
Issued at 239 PM CDT Thu Sep 8 2022

KEY MESSAGES:

- One or two severe thunderstorms are possible late tonight from
  western to central MN. Large hail and damaging winds are the
  threats.

- Nearly all locations will see some rain Friday into at least
  Saturday as a cold front passes through.

Afternoon temperatures have warmed into the 80s across the CWA with
areas along the Buffalo Ridge nearing 90. A few more degrees can be
expected before the sun begins to set this evening, though smokey
skies have done a decent job of limiting how quickly we have warmed.
The gusty winds will also slow this evening as the boundary layer
decouples. A cold front, currently extending from extreme
northwestern MN into central SD, is the next feature of greatest
interest. This front is forecast to slowly progress southeast into
central MN by tonight. Meanwhile, an upper-level trough will
approach from the west, providing synoptic-scale lift and cooling
mid-level temperatures behind the front. In response, scattered
showers will develop along and behind the front late tonight,
growing in coverage as the night progresses. Additionally, air
parcels may be able to take advantage of the post-frontal elevated
instability to develop thunderstorms. Latest CAMs have suggested
this outcome as most form a small cluster of storms in western MN
near midnight. These storms quickly move northeast into
central/northeastern MN early Friday morning. The environment is
actually rather supportive of a few elevated supercells with 1000-
1500 J/kg of MUCAPE and 40-45 knots of effective bulk shear. A storm
or two could be capable of producing severe hail and perhaps a
damaging wind gust.

By Friday morning, the cold front should stretch from southern MN
into northwest WI. While morning lows will be in the mid 60s ahead
of the front, cooler air will already be moving in behind resulting
in upper 50s in western and central MN. Showers will continue to
follow the front's slow southeastward movement, likely tapering off
some during the late morning. However, redevelopment of heavier
showers is expected during the afternoon and into Friday evening as
the upstream jetstreak within the upper-level trough begins to swing
into the Northern Plains. (One change from the previous forecast is
have slowed down the progression of PoPs.) A rumble of thunder may
also occur in southern MN and west-central WI where non-zero MUCAPE
is forecast and surface highs are in the 70s. Behind the front,
temperatures will cool (highs in the mid to upper 60s) while winds
flip to northerly.

Scattered showers will remain mostly from southern/southeast MN into
west-central WI Friday night. To the northwest, skies will gradually
begin to break apart. Friday night's lows will continue to decrease
as low to mid 50s are forecast in southern MN to west-central WI.
Meanwhile, western and central MN will get a taste of fall with mid
to upper 40s. For the length of rain possible, QPF amounts through
Friday night aren't too impressive with a few tenths to half an inch
possible across the area. However, locally higher amounts (perhaps up
to an inch or more) are possible where thunderstorms occur.

.LONG TERM...(Saturday through Thursday)
Issued at 239 PM CDT Thu Sep 8 2022

KEY MESSAGES:

- Scattered showers for SE MN to W WI through early Tuesday, with
quiet weather afterwards.

Saturday through Wednesday... The negatively tilting trough and
surface low pressure system will stall as they head towards the
southern Great Lakes by late Saturday, with the upper level low
occluding and becoming a cut off feature Sunday into Monday. Most
deterministic models take the center of both the upper level cutoff
low and surface feature into northern Illinois towards southern Lake
Michigan, which for us means chances for wrap around showers and
some rumbles of thunder would remain possible through early Tuesday
primarily for southern to southeastern MN and western WI. No severe
weather is currently expected as our instability will struggle to
build due to cool & relatively dry air wrapping around the system,
which finally begins to exit the southern Great Lakes region by
Tuesday. Temperatures will be close to normal mid to upper 60s for
highs while the system is in place with cool air continually
wrapping around, however we rebound back to low to mid 70s by the
middle of next week as the system departs and return flow increases
from the south. Our upper level pattern becomes rather stagnant with
primarily zonal flow, however typically in the 5-7 day long range
period this does end up producing some shortwave activity which
gives us at least a chance for more rain, but only as we get closer.
For now, expect more clouds but no substantial rain chances after
Tuesday through much of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 641 PM CDT Thu Sep 8 2022

Winds slow this evening to 10 knots or below but some LLWS of 40
knots is possible at RNH at 2000 feet out of the southwest.
KMSP/KEAU may also see the potential for LLWS but it's less certain
at this time. A cold front will sag southeast across MN late tonight
building mid to high clouds and sparking scattered showers that will
slowly progress southeast through Friday morning. CAMs suggest a
thunderstorm or two may be possible after midnight so an AMD may be
needed for a TSRA tempo group. Once the cold frontal passage occurs,
winds will switch to northerly while cigs decrease to low VFR by
late Friday morning.

KMSP...South-southwesterly winds will gradually taper off this
evening. Winds will shift out of the northwest behind the cold front
late tonight or early Friday morning. First round of showers to start
around 15z Friday with a break in the early afternoon. There is some
uncertainty in model guidance, but potential for additional round of
-SHRA after 21z Friday.

FOR KMSP/
SAT...MVFR with -SHRA possible. Wind N 5-10 kts.
SUN...MVFR early, then VFR. Wind N at 10G15 kts.
MON...VFR. Wind N at5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...CTG
LONG TERM...TDH
AVIATION...BPH
Hazardous weather outlook, Sep 8, 1:54 PM CST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
254 PM CDT Thu Sep 8 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
092000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
254 PM CDT Thu Sep 8 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance for one or two severe thunderstorms late this
evening into early Friday. One of these storms could produce
large hail and perhaps damaging winds across western to central
Minnesota and northwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for thunderstorms Friday into the weekend. The
threat for severe weather is very low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Sep 8, 9:20 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1020 PM CDT Thu Sep 8 2022

MNZ054>056-090415-
Chippewa MN-Lac Qui Parle MN-Swift MN-
1020 PM CDT Thu Sep 8 2022

...Strong thunderstorms will impact portions of northern Lac qui
Parle, northern Chippewa and Swift Counties through 1115 PM CDT...

At 1019 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Appleton, or 20 miles northwest of Montevideo,
moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Benson and Lake Hassel.

This includes the following highways...
 U.S. Highway 12 between mile markers 17 and 63.
 U.S. Highway 212 between mile markers 1 and 9.
 U.S. Highway 75 between mile markers 105 and 126.
 U.S. Highway 59 between mile markers 136 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4519 9645 4524 9629 4522 9627 4518 9610
      4530 9611 4542 9572 4541 9526 4513 9525
      4490 9645
TIME...MOT...LOC 0319Z 237DEG 29KT 4516 9601

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

ETA

The radar

The Sioux Falls radar (KFSD), 165 km away, was scanning. The volume nearest the first event began at 03:50 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lac Qui Parle

When
September 8, 9:51 PM CST
Where
Lac Qui Parle County, 0.49 mi E of Madison
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.020, -96.190

Hail, Stearns

When
September 8, 11:45 PM CST
Where
Stearns County, 0.49 mi E of Paynesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.380, -94.720

Hail, Wright

When
September 9, 2:00 AM CST
Where
Wright County, 2.84 mi NE of Maple Lake Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.260, -93.940

Hail, Wright

When
September 9, 2:20 AM CST
Where
Wright County, 1.19 mi SE of Buffalo
Measured
0.88 in hail
Reported by
Public
Coordinates
45.170, -93.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045083, 1045084, 1045085, 1045086.